Indiana, 2017Damaging Wind in Indiana, July 26, 2017
July 26, 2017 · NWS PAH · 1 event in 1 county or zone
Northeast of a weak stationary front that extended from southern Illinois southeast across western Kentucky, clusters of thunderstorms developed during the heat of the day. One storm briefly pulsed up to severe levels over southwest Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northeast of a weak stationary front that extended from southern Illinois southeast across western Kentucky, clusters of thunderstorms developed during the heat of the day. One storm briefly pulsed up to severe levels over southwest Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 26, 2:35 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 26, 2:35 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
235 PM CDT Wed Jul 26 2017
.SHORT TERM...(Tonight through Friday night)
Issued at 234 PM CDT Wed Jul 26 2017
The main forecast issue is convection associated with a strong
cold front that will cross our region Thursday night/Friday
morning. The timing and location of storms will be influenced by
mesoscale features that even the high-res models are not in
agreement on.
In the near term, isolated storms have developed in a very moist
and unstable environment this afternoon across southern IL, sw
Indiana, and nw Kentucky. Heat indices in the 105 to 110 range
have been widespread this afternoon, and the Heat Advisory will
continue into this evening.
The isolated activity this evening may then give way to a more
widespread period of thunderstorms overnight, mainly along and
north of a kmdh-kowb line. A 500 mb shortwave over Iowa at this
time will move eastward into Indiana overnight. This shortwave may
provide enough upper-level support to induce new convection along
outflow boundaries generated by the ongoing storms over southern
IL or the morning mcs that is decaying over Missouri. The 12z nam
is one of several high-res models that follow this idea.
Therefore, pops will be in the likely category overnight along
I-64. Heavy rain appears to be the primary hazard due to the
excessive moisture content of the atmosphere.
On Thursday, the timing and coverage of storms becomes very
muddled. While the models all generate qpf, the placement and
amounts are very random. One possibility is that the potential
overnight mcs will lay out a boundary across western KY and se
Missouri. This boundary would then become active during the
afternoon. The forecast basically follows this thinking, with
highs temps ranging from the lower 80s along the White River of
Indiana to the lower 90s along the Arkansas border. Heat indices
could again be a concern along and south of a kcgi-kpah-khop line,
but there is too much model variability to warrant any headlines.
Thursday night, the cold front will move southeast into the Lower
Ohio Valley. The gfs remains quite a bit slower than most other
guidance. The official forecast follows a faster consensus blend,
but in reality mesoscale outflow boundaries will likely make the
front difficult to locate. Showers and storms will be likely Thurs
night as a strong 500 mb shortwave drops southeast across the
Great Lakes region. Again, heavy rainfall will be a concern due to
high precip water values. Severe weather potential may be limited
by poor air mass recovery in the wake of outflow boundaries from
multiple rounds of storms. The convection should wind down
Friday as the front exits our region in the morning.
The cooler and drier air will be slow to filter southward on
Friday, however the difference should become noticeable Friday
night as dew points fall through the 60s.
.LONG TERM...(Saturday through Wednesday)
Issued at 234 PM CDT Wed Jul 26 2017
Above average confidence in the extended period with a welcome
pattern change to cooler, less humid conditions. Little, if any,
precipitation is expected through mid next week.
At 12z Saturday, surface high pressure will be centered over the
Great Lakes Region, helping to usher in a drier and cooler airmass
on northeast winds. Very little movement in this high pressure is
expected into early next week. As far as the overall upper level
synoptic pattern goes, ridging will be centered over the western
U.S. with troughing over the east. Our area will be dominated by
northwest flow aloft.
Dry conditions will be in place this weekend into Monday. Some
guidance is hinting at some diurnal convection as early as Tuesday
afternoon, but the confidence in this is too low to have mentionable
PoPs. By Wednesday, chances appear a bit better regarding diurnal
activity, and thus have some slight PoPs for this period.
Temperatures will be below normal this weekend, gradually rising
closer to normal by Tuesday and Wednesday as upper level heights
rise slightly. With highs in the low to mid 80s along with lower
humidity levels, it will be a very pleasant late July weekend.
Dewpoints are forecast to drop at least into the upper 50s to lower
60s area wide, and quite possibly into the mid 50s in some locales.
These values will be near or below the 5th percentile as far as
typical late July dewpoints go. Morning low temperatures will drop
into the upper 50s to lower 60s for a couple nights, providing an
almost early Fall-like feel to the air. A gradual rise in humidity
levels is expected next week, but it appears we should keep
dewpoints below 70 through Tuesday, and possibly into Wednesday for
much of the region. Overall, we can't ask for much better weather to
close out July!
&&
.AVIATION...
Issued at 1241 PM CDT Wed Jul 26 2017
Isolated showers and storms were just starting to pop up at noon
today. Most of the activity this afternoon is forecast to occur
near a weak front that extends from the kowb area northwest across
kevv. The mention of vcts was continued in the kevv/kowb tafs for
this afternoon. Otherwise, expect mainly scattered cumulus clouds
based around 4 to 5k feet.
The cumulus clouds will dissipate around sunset. Southwest winds
will remain strong enough to inhibit fog tonight. VFR conditions
will persist through Thursday morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ075-080>082-
084>094.
MO...Heat Advisory until 8 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>013.
&&
SHORT TERM...MY
LONG TERM...SP
AVIATION...MYHazardous weather outlook, Jul 26, 4:26 PM EST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
426 PM CDT Wed Jul 26 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-272130-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
426 PM CDT Wed Jul 26 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
A Heat Advisory remains in effect until 8 PM for southeast
Missouri, most of southern Illinois, and western Kentucky except
the Pennyrile region. Heat indices will remain around 105 degrees
away from thunderstorm activity.
There is a chance of thunderstorms tonight, mainly along and north
of a line from Carbondale to Owensboro. The main hazards will be
locally heavy rain and gusty winds up to 40 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorms are likely Thursday and Thursday night as a strong
cold front moves across our region. A few severe thunderstorms
with damaging wind gusts are possible. Locally heavy rain is
expected.
Across southeast Missouri and southern parts of west Kentucky,
heat indices may reach 100 to 105 degrees before the storms
arrive Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested Thursday afternoon and night.
Thunderstorm Wind, Pike
- When
- July 26, 4:40 PM EST
- Where
- Pike County, 2 mi SE of Augusta
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.309, -87.154
A tree was blown down across Highway 64, blocking both lanes of traffic just west of Highway 257.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 26, 20171 death · 1 event
- Damaging Winds in Georgia, July 26, 2017$36,000 · 50 kt wind · 8 events
- Flash Flooding and Flooding in Missouri, July 26 to 29, 201726 events
- Heat in Kentucky, July 26, 201722 events
- Heat in Illinois, July 26, 201719 events
- Heat in Louisiana, July 26 to 28, 201717 events
- Heat in Missouri, July 26, 201711 events
- Heat in Arkansas, July 26 to 27, 20179 events
- Heat in Texas, July 26 to 28, 20178 events
- Flash Flood and Damaging Winds in Georgia, July 26, 2017$400 · 60 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 26, 20178 events
- Flash Flood and Damaging Winds in Alabama, July 26 to 27, 201750 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706476.